New York, 2002

Rip Current in New York, April 28, 2002

April 28, 2002 · NWS OKX · 1 event in 1 county or zone

Buoy 44025, located about 20 miles south of Fire Island Inlet, measured a sharp increase in south to southeast winds, significant wave heights, and wave steepness during this time. Waves (rough seas) hit a boat broadside and threw an experienced 51 year old man into the water, where he drowned following an unsuccessful rescue attempt in the Great South Bay near Bayport.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

With a high pressure system over New England, winds and waves sharply increased during Sunday morning as a warm front moved northeast toward the region.Buoy 44025, located about 20 miles south of Fire Island Inlet, measured a sharp increase in south to southeast winds, significant wave heights, and wave steepness during this time. Wind speeds increased to near 25 knots, with gusts approaching 30 knots, as significant wave heights rose to near 5 feet.Waves (rough seas) hit a boat broadside and threw an experienced 51 year old man into the water, where he drowned following an unsuccessful rescue attempt in the Great South Bay near Bayport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Apr 28, 2:35 AM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Apr 28, 2:35 AM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
335 AM EDT SUN APR 28 2002

WILL GO CLOSE TO HIGHER RESOLUTION ETA AND LOCAL MM5 MODEL WITH
REGARD TO PLACEMENT OF WARM FRONT AND ASSOCIATED LOW PRESSURE CENTER
THIS PACKAGE.  BASICALLY I AM LOOKING AT THE FRONT GOING VERY CLOSE
TO NYC AND STRETCHING ACROSS LI THIS AFTERNOON. THEN AS A FEW WEAK
LOWS DEVELOP ON IT THIS EVENING...SFC WIND FORECAST GETS TRICKY.

AS FOR QPF WITH THIS SYSTEM...BELIEVE MODELS CLOSE AND A GOOD 1 TO 2
INCH EVENT IS ON TAP. LOOKING AT FLASH FLOOD GUIDANCE...WE SHOULD BE
OK WITH REGARD TO FLOODING. WE NEED GENERALLY 3 INCHES IN THREE
HOURS FOR FLOODING PROBLEMS ACROSS THE HSA. THE PROBLEM WOULD BE
LOCALIZED URBAN AND POOR DRAINAGE FLOODING IN ANY HEAVY RAIN...WHICH
IS A POSSIBILITY.

ANYWAY...RAIN THIS MORNING AHEAD OF FRONT...COULD BE HEAVY. THERE
MAY BE A BREAK IN THE ACTION FOR A FEW HOURS DURING THE AFTERNOON.
AGAIN...AT LEAST HALF OF THE FORECAST AREA REMAINS IN THE COOL
AIRMASS. THEN WE MAY BE LOOKING AT SHOWERS AND THUNDERSTORMS EARLY
TONIGHT AS LOW AND UPPER SUPPORT MOVES EAST. I NOTICED THE ETA
CAPE FORECAST NOT AS AGRESSIVE THIS RUN AS COMPARED TO LAST NIGHT.
TT STILL UP THERE AS WELL AS PRECIP WATERS. THREE OPERATIONAL MODELS
SHOW LATE IN THE DAY/EVENING...SI AND LI GETS CLOSE TO ZERO TO MINUS
1...BUT MOST THE MAIN INSTABILITY AXIS IS TO OUR SOUTH. LOOKING AT
DAY ONE CONVECTIVE OUTLOOK...WILL ISSUE A SEVERE WEATHER OUTLOOK FOR
MOST OF THE AREA EXCEPT CONNECTICUT ZONES.

ON MONDAY...WEAK TROUGH MOVES ACROSS AND ETA PROFILES SHOW PLENTY OF
LOW LEVEL MOISTURE TRAPPED UNDERNEATH INVERSION...THUS I EXPECT
PLENTY OF CLOUDS AND WILL GO MOSTLY CLOUDY. MOS GUIDANCE HINTS AT
THIS AND LOCAL 12 KM MM5 EVEN SPITS OUT SCATTERED LIGHT QPF.

MARINE...WILL CONTINUE THE SMALL CRAFT ADVISORY. WILL KEEP MENTION
OF MINOR CSTL FLOODING AS A POSSIBILITY FOR THE WESTERN PORTION OF
LI SOUND. I THINK CLOSER TO AVN NUMBERS WOULD BE BETTER. THE NGM
NUMBERS ARE JUST TOO HIGH...AS THEY HAVE BEEN FREQUENTLY IN THE PAST.

NUMBERS BELOW...

FCSTID = 30
EWR   63  53  63  46 / 100  50  20  10
MGJ   58  47  55  36 / 100  50  20  10
DXR   54  48  56  37 / 100  50  20  10
NYC   62  53  61  47 / 100  50  20  10
ISP   56  49  56  39 / 100  50  20  10
GON   53  49  56  39 / 100  50  20  10

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SCA ALL WATERS...ANZ350-353-350-330-335-338.

PW

In the hours before

Special weather statement, Apr 28, 3:19 AM EST, 3 hours 56 minutes before
NJZ002>006-011-NYZ067>078-080-281915-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
419 AM EDT SUN APR 28 2002

THE STORM PREDICTION CENTER HAS PLACED NORTHEAST NEW JERSEY...THE
LOWER HUDSON VALLEY OF NEW YORK...NEW YORK CITY AND WESTERN LONG
ISLAND IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR LATER TODAY.

A WARM FRONT LOCATED JUST TO OUR SOUTH IS EXPECTED TO SLOWLY MOVE
ACROSS THE REGION THIS AFTERNOON. AN AREA OF LOW PRESSURE AND
ASSOCIATED COLD FRONT WILL THEN APPROACH FROM THE WEST EARLY TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS
AFTERNOON AND CONTINUE INTO EARLY TONIGHT. SOME OF THESE
THUNDERSTORMS COULD PRODUCE DAMAGING WIND GUSTS AND POSSIBLE HAIL.

HOWEVER...IF THE WARM FRONT STAYS TO OUR SOUTH...WHICH WOULD KEEP
THE REGION IN A COOLER AND MORE STABLE AIRMASS...THE THREAT FOR
SEVERE THUNDERSTORMS WILL BE MUCH LOWER...SO PLEASE STAY TUNED TO
THE LATEST FORECASTS.

KEEP TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ER/OKX.

PW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Suffolk

When
April 28, 7:15 AM EST
Where
Suffolk County, Bayport
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Suffolk2002-04-2851MaleBoatDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289795.